Connecticut, 2021

Strong Wind in Connecticut, March 12 to 13, 2021

March 12 to 13, 2021 · NWS ALY · 1 event in 1 county or zone

A passing cold front brought a period of strong winds to the region spanning the evening hours on Friday, March 12 into the early morning hours on Saturday, March 13. Wind gusts were estimated between 45-50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A passing cold front brought a period of strong winds to the region spanning the evening hours on Friday, March 12 into the early morning hours on Saturday, March 13. Wind gusts were estimated between 45-50 mph. This resulted in some downed wires and a road closure across the region.

Key Impacts: damage to wires, road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 12, 4:10 PM EST, 50 minutes earlier.

Area forecast discussion, Mar 12, 4:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
410 PM EST Fri Mar 12 2021

.SYNOPSIS...
A strong cold front will move through this evening and early
tonight, bringing cold temperatures and gusty winds. Cold
temperatures are expected this weekend, while another cold front
could bring another shot of cold air and gusty winds Sunday.
Generally below normal temperatures and dry conditions are expected
for the beginning of next week, but precipitation chances begin
to increase towards the to end of next week as a storm system
may approach our region.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Wind Advisory remain in effect for most of the local area from 5 pm
through 7 am Saturday.

A secondary and stronger cold front will sweep across the region and
usher a seasonable air mass back into the region tonight on strong
and gusty northwest winds. The winds will be at their strongest
through the evening with the passage of the boundary as strong cold
air advection occurs with gusts of 40 to 50 mph expected.
Temperatures will tumble from the mild readings with lows down into
the 20s below 1500 feet and teens above that with some single digits
in portions of the western Adirondacks.

Near seasonable temperatures for Saturday with highs in the lower to
mid 40s in the mid-Hudson Valley into northwestern Connecticut, mid
to upper 20s across the western Adirondacks and in the higher
terrain of the southern Green Mountains and 30s elsewhere. Higher
pressure will try and build in from the west Saturday, however the
pressure gradient across the region will be rather tight resulting
in winds being brisk and gusty across much of the area making it
feel colder.

Cold pool exits quickly and warm air advection occur ahead of
another approaching cold front with the ridging being surpressed. So
not as cold Saturday night with lows in the 20s to around 30
degrees.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
We begin the period with relatively cold temperatures Sunday
morning. Temperatures are expected to be in the 20s to around 30
across most of the region to start the day before rising into
the mid 30s to mid 40s except for the Adirondacks, where highs
are expected to remain in the mid-upper 20s.

The main focus for this period will be an approaching cold front
as an upper-level trough dives south out of Canada. This upper
trough is expected to bring colder temperatures and gusty winds
again Sunday afternoon and evening. With a 1043 mb high north of
Minnesota, winds Sunday afternoon should increase in response to
the tightening pressure gradient. Also, Bufkit model soundings
suggest deep mixing to around 700 mb, which will allow for
stronger winds from aloft to mix down to the surface. For right
now, have kept winds just below advisory criteria, but if
confidence in higher wind gusts increases over the next several
periods then a wind advisory may be needed.

Northwesterly wind and cold air advection will allow for
anomalously cold temperatures Sunday night. Sustained winds of
10-15 kt Sunday night should keep the boundary layer well mixed,
but nevertheless temperatures could fall into the single digits
in the Adirondacks and teens elsewhere.

The other thing we will be watching with this frontal passage is
the potential for snow squalls. Low-level moisture looks to be
limited and N/NW low-level wind trajectories do not support
much moisture advection into our area from the Great Lakes.
However, deep mixing to 700 mb could allow for some models low-
level instability. Therefore, cannot rule out a few snow
squalls Sunday afternoon into early evening.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

The main highlight of the long term period will on a storm system
for the end of the work week (Thursday/Friday period) which could
bring our first widespread precipitation event for the month of
March. This would be much needed as precipitation deficits for March
are already nearing one inch. Otherwise, temperatures will start out
well below normal but moderate back towards normal levels for the
second half of the week. Read on for details.

It will feel like winter again on Monday as a ~1030hPa arctic high
builds southward out of Ontario into the Northeast. Temperatures
will start out very chilly Monday morning and only rise into the
upper 20s to low 30s (or 20-25 degrees below normal) as 850mb
isotherms range between -16C and -18C. This is about 2 to 3 standard
deviations below normal. To add insult to injury, the pressure
gradient between high pressure nosing southward and the upper level
trough exiting out to sea will remain tight resulting in breezy
conditions once again. Winds will not be as strong as Sunday given
that the core of the upper level cold pool will be out of our area
but BUFKIT forecast soundings show boundary layer mixing staying
deep enough due to continued cold air advection. The winds will only
make it feel colder despite sunny conditions.

High pressure moves overhead Monday night with broad upper level
ridging sliding eastward. A weak and moisture starved shortwave
looks to ride the top of the ridge Monday night into Tuesday.
Deterministic guidance from the ECWMF and CMC show minimal QPF from
this shortwave while the GFS remains the wetter solution. After
collaboration with neighboring WFOs, we decided to favor the ECMWF
and CMC drier solution given the lack forcing and moisture.
Therefore, only placed chance POPs south of I-90 which will be
closer to the shortwave with slight chance POPs elsewhere. Depending
on when precipitation arrives, snow or snow/rain mix is possible
given the cold antecedent air mass, especially for the the higher
terrain areas. But again, due to limited moisture, any snow
accumulations will be limited and terrain dependent at best.

Temperatures moderate heading into Wednesday as upper level ridging
shift into the Northeast resulting in westerly flow that should
advect a milder air mass eastward into our area. High temperatures
Wednesday should return to normal temperatures with highs in the mid
to upper 40s.

By the second half of the week, we will monitoring a closed upper
level low in the Central CONUS that looks to track eastward by
Thursday/Friday towards the Northeast. Strong south-southwesterly
flow ahead of it looks to direct a plume of moisture from the Gulf
of Mexico northward with overrunning precipitation spreading into
our area early on Thursday. Depending on when precipitation arrives,
a residual cold air dome may be in place ahead of the approaching
closed low that precipitation may fall as a wintry mix. Given that
the latest guidance does not show a blocking high signature,
confidence is moderate to high that the incoming strong temperature
and moisture advection will allow a transition to all rain. In fact,
PWATs in the moisture plume exceed 1 inch so we could see a period
of moderate/steady precipitation. This would be much appreciated as
many climate sites are already an inch below normal for the month.

As the low exits Thursday night, cold air looks to wrap in behind
it. Depending on how much moisture remains when cold air overspreads
the region, precipitation may transition back to snow, especially in
areas north and west of the Capital District. Cooler temperatures
return for Friday with breezy conditions as high pressure in the
Midwest builds eastward.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected to prevail through the TAF period. A
ridge of high pressure is providing mainly clear skies across the
region this afternoon. This evening, a strong, compact disturbance
will move in from the northwest, which will result in a quick
increase in winds. A band of high-based stratocu is expected with
this disturbance, and a few showers are possible, so have VCSH
wording. After this disturbance passes, scattered VFR clouds remain
possible, but should erode as time goes on, with mainly SKC expected
after 12Z Sat.

Winds for the remainder of the afternoon will gust to around 20 kt
from the west (except SSW at KGFL). As the disturbance moves
through, winds will increase starting 23Z.12 to 02Z.13, with gusts
of 30-40kt expected for 3-6 hours. Winds will remain elevated but
gradually diminish late tonight, with some gusts of 20-25kt
remaining possible through Saturday morning.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Windy With Gusts To 31 kts. NO SIG WX.
Sunday Night: Low Operational Impact. Breezy. NO SIG WX.
Monday: Low Operational Impact. Breezy. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...SHSN.
Tuesday Night: Moderate Operational Impact. Chance of SHSN.
Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
     RED FLAG WARNING IN EFFECT FOR BERKSHIRE AND LITCHFIELD
COUNTIES SATURDAY...

A disturbance moving through this evening will usher in a cooler but
very dry airmass for Saturday. Relative humidity values over areas
without snow cover are expected to be as low as 20-30 percent by the
afternoon, although high temperatures are only expected to reach 35-
45F. After diminishing early in the morning, westerly wind gusts up
to 25 mph are possible in the afternoon. Winds will diminish
Saturday night but remain westerly at 5 to 15 mph, with RH values
increasing to 60-70 percent.

Another day with seasonable highs 35-45F is expected Sunday, but
with windier conditions. Northwest winds may gust 30-40 mph much of
the day. Minimum RH values may be slightly higher than Saturday, but
still falling into the 30-40 percent range.

&&

.HYDROLOGY...
We continue to monitor river levels due to daytime sunshine, above
freezing temperatures and the result of snowmelt adding to river
rises across the region. As temperatures are expected to drop back
below freezing with frontal passage tonight, this should halt
additional snowmelt and slow down the river rises.

Temperatures are still expected to warm back up a bit this weekend
which will help ripen the snowpack further, mainly the lower
elevations. However, overnight low temperatures below freezing
should help level off river levels through the weekend.

The next chance for a more widespread precipitation may arrive
toward the later half of next week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 AM EST Saturday for CTZ001-013.
     Red Flag Warning from 7 AM to 5 PM EST Saturday for CTZ001-013.
NY...Wind Advisory until 7 AM EST Saturday for NYZ033-038>043-
     047>054-058-061-063-066-082>084.
MA...Wind Advisory until 7 AM EST Saturday for MAZ001-025.
     Red Flag Warning from 7 AM to 5 PM EST Saturday for MAZ001-025.
VT...Wind Advisory until 7 AM EST Saturday for VTZ013-014.

&&

SYNOPSIS...Main
NEAR TERM...IAA
SHORT TERM...Main
LONG TERM...Speciale
AVIATION...Thompson
FIRE WEATHER...Thompson
HYDROLOGY...IAA
Hazardous weather outlook, Mar 12, 3:53 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
353 PM EST Fri Mar 12 2021

NYZ033-038>043-047>054-058-061-063-066-082>084-VTZ013-014-131200-
Hamilton-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-
353 PM EST Fri Mar 12 2021

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for most of the Adirondacks, Mohawk
Valley, Capital Region, Schoharie Valley, eastern Catskills,
Taconics, Lake George Saratoga Region and southern Green Mountains of
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong northwest winds with gusts of 35 to 45 mph will be possible
Sunday as another cold front tracks through the region. If the
potential for stronger wind gusts increases, then a wind advisory
would be issued. Snow squalls are also possible with the passage of
the front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ032-059-060-064-065-VTZ015-131200-
Northern Herkimer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Windham-
353 PM EST Fri Mar 12 2021

This Hazardous Weather Outlook is for northern Herkimer County,
mid-Hudson Valley and eastern Windham County of Vermont.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather as
strong west to northwest winds with gusts ranging from 20 to 30 mph
are possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong northwest winds with gusts of 35 to 45 mph will be possible
Sunday as another cold front tracks through the region. If the
potential for stronger wind gusts increases, then a wind advisory
would be issued. Snow squalls are also possible with the passage of
the front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

CTZ001-013-MAZ001-025-131200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
353 PM EST Fri Mar 12 2021

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...RED FLAG WARNING IN EFFECT FROM 7 AM TO 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Red Flag Warning.

Strong northwest winds with gusts of 35 to 45 mph will be possible
Sunday as another cold front tracks through the region. If the
potential for stronger wind gusts increases, then a wind advisory
would be issued. Snow squalls are also possible with the passage of
the front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern Litchfield

When
March 12, 5:00 PM EST to March 13, 7:00 AM EST
Where
Northern Litchfield forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Route 272 southbound (Litchfield Road) was closed due to downed wires.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947147.